Jump to content

Pots And Hashimoto's


Recommended Posts

I am wondering if fellow Hashimoto's patients have found that dosage changes trigger POTS. I am finally seeing this as a possible significant trigger for me. I just talked to my endocrinologist and he said that he has other patients with Hashimoto's along with another condition who have stated that small changes in dosage affect their other condition. He felt it was plausible that even though it is a small adjustment, that it could trigger POTS symptoms--somehow.

My endo just upped my dosage from 100 mg to 112 mcg about 2 weeks ago. Three days or so ago I started getting bad tachycardia (140+ bpm) on standing. Last night I was breathless and walking upstairs was really hard and brought on major palpitations. Even standing last night and today I have many ectopic and skipped beats. I have muscle pain and weakness, buzzing sensation in my head, a little off balance...and slept poorly last night. I didn't want to push myself (and neither did my husband) so I stayed home today--my daughter went to day care and I pretty much fluid and salt - loaded and rested. Took a pindolol for the first time for quite awhile.

The other times that my POTS symptoms came on full force were during pregnancy--when my synthroid dosage was adjusted (it was adjusted twice during pregnancy), after the c-section (not related to my dosage obviously) and then postpartum following another dosage adjustment.

My endo suggested that I slowly ease into the higher dosage by alternating 100 with 112 for the next month. Hopefully this will work better.

I am really curious if anyone else has experienced this.

Katherine

Link to comment
Share on other sites

Katherine,

I too have this problem. when I was at mayo the endo explained that for pots patients we need to increase or decrease dosage incremetally. Alternating might work for some, however for me a middle half the increased amount WORKED for years docs tried to increase or decrease too much. Dr Stan also said that the Free T-4 was the most important indicator. That is the amount (for those who don't know) that your body still makes. I would ask your pharm. if there is a middle dose for a month per Dr. Stan then increase. Good luck..... Miriam

Link to comment
Share on other sites

Thanks you guys. I don't know why this never occured to me before. I feel it might explain why I had such severe POTS during pregnancy. While pregnancy I am sure affected my POTS, I am now thinking it was further exaccerbated by all the dosage adjustments during and after pregnancy. My doc did not make incremental changes then--my dosage was increased or decreased by 25 mcg at a time.

I feel a little better today. I still am having a lot of extra and skipped beats, but the bb is helping with this.

Katherine

Link to comment
Share on other sites

I have hashemotos, and I never really noticed much when changing the dose of my synthroid, but then again I have so much going on that I don't know what is causing what lately.

I was diagnosed with it in 1995-----------it was by accident---I never had any symptoms. Upon a visit to my gyno's office---the nurse practioner ordered thyroid blood work based on family history. The levels showed hypo-thyroid, and they sent me to a endocrinologist who said I have hashemotos. My anti-tpo blood work was something like 1,600----------------and the normal values are less then 30. I guess this is indicitive of auto immune thyroid.

I'll have to pay closer attention to med changes. So far it has only been increased twice, once before the POTS crash from .25 to .50, then after POTS crash to .75. I didn't notice anything after POTS, but I can't remember how close to my POTS on set the first dose was increased. Thyroid problems can mess with your heart rates. My aunt doesn't have POTS, but has hashemotos and she is on beta blockers for spells of tachycardia. She is 61 years old, and has been on BBs for years.

I hope your POTS spell goes away soon---and you get back to functioning better quickly--- B)

Maxine :0)----------------going for a nap now, got up way too early this morning.......... :lol:

Link to comment
Share on other sites

Thanks Maxine and corina. I don't know what to think about what is going on. I am definitely relapsing. I am having symptoms I have not had for 2 or more years. Tonight I went out for a walk and could barely make it up a slight incline to my house. I usually walk up this every day (sometimes dragging Giuliana on a tricycle) with no problem. I went to the grocery store this AM and thought I might pass out (I think b.c the bb is dropping my bp).

I have not taken the SSRI for over a year. I am thinking I need to re-start it.

I don't know if this dosage adjustment just pushed me over the edge I was already headed towards...

I have had some small relapses of symptoms in the past. Nothing quite this disabling for awhile.

Katherine

Link to comment
Share on other sites

I did not tolerate thyroid dose changes very well until I started using immune suppressants. I have hashimotos with very high anit-body levels. I think when my dose was changed in the past, it triggered an anti-body response and now that my immune system is surpressed it doesn't cause as many problems. I just changed my dose for the first time because my thyroid levels were too high, and I did not have as many problems.

It is very strange how this all works. It would be a good research question.

Good Luck.

Rhonda

Link to comment
Share on other sites

  • 2 weeks later...

Hi, Katherine. It's been a long time since I posted here, but I do still lurk ocassionaly. I just wanted to tell you I'm sorry to hear you've relapsed. I also wanted to voice a note of solidarity with you regarding your belief that Hasimoto's and related thyroid hormone adjustments (both up and down) have some connection to your POTS-related symptoms.

When I was at my worst, several years ago, my thyroid was completely unstable and my doctor tried valiantly to chase up or down my wildly fluctuating TSH with many med adjustments. I kept saying there must be some connection between this and my sudden onset of unexplained tachy, nervousness, panic, BP spikes, and other hyper-adrenergic symptoms. But almost every doctor dismissed this ("Your labs are showing you're HYPO and you're having HYPER symptoms - so it can't be your thyroid.") At the end of the day, I believe this is nonsense. The thyroid, the master regulator gland, is connected to so many functions in our body. Even a slight misalignment can cause an upset in our body's 'stasis.'

For what it's worth, my thyroid has been the most stable it's ever been since diagnosed in 1997 for the last two years - on 112 mcg of Levoxyl (we finally settled there after many switches between 100 and 125!) - until just a couple months ago. And my POTS-related symptoms have been quite good, save a little anxiety (that may or may not be POTS-related) treated with low dose Xanax as needed. With my labs showing me a little HYPER, I reluctantly agreed to go back to 100 mcg. I did this is part because I've had a stress fracture in my pelvis (from distance running) that has refused to heal in over a year. My doctor suspected excess thyroid hormone may be inhibiting the healing of the bone. Alas, I have indeed felt a little 'off the beam' since changing the meds. More breathlessness, more anxiety, more irregular beats (PACs, sometimes scary runs of them) - but thankfully nothing that's truly unmanageable at this point.

Anyway, I hope you get the symptoms under control again. At least you know a regime that works for you with the low dose SSRI, low dose beta blocker when necessary, and good nutrition and exercise.

Best,

(Injured!) RunnerGirl (<--Should change my name to cycle girl if this stress fracture doesn't ever heal!)

Link to comment
Share on other sites

Hi Runnergirl

It is great to see you again on the board! When I was experiencing this latest bout I thought of you--I remember that you had said your thyroid had been highly unstable for awhile and during that time you had struggled with POTS as well. And we have probably had a similar discussion before...but I think I now realize the extent to which even small thyroid level swings impact POTS for me--perhaps more than any other trigger, so far.

I am sorry to hear about your fracture that is not healing well. I hope it repairs itself soon. Glad that the latest dosage change didn't cause any unmanageable symptoms for you. I also get the scary runs of PACs as many of us do--I think it is the worst symptom for me--just b/c it is so unsettling.

This has been my worst relapse since 2003, but I am quickly improving. I am indeed fortunate that I have a treatment available that works well for me when needed.

Are you running these days--or with the stress fracture are you very limited? I am not sure I COULD do long-distance running. Although I do exercise I am never able to build up the kind of endurance needed for running a distance.

Again, hope you continue to do well with the latest adjustment, and that you recover from your injury soon. Good to hear from you!

Katherine

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...